Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

The convexity of a domain and the superharmonicity of the signed distance function


Authors: D. H. Armitage and Ü. Kuran
Journal: Proc. Amer. Math. Soc. 93 (1985), 598-600
MSC: Primary 31B05; Secondary 52A20
MathSciNet review: 776186
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ D$ be a domain in $ {{\mathbf{R}}^N}$ with nonempty boundary $ \partial D$ and let $ u$ be the signed distance function from $ \partial D$, i.e. $ u = \pm $ dist according as we are in or outside $ \overline D $. We prove that, for any $ N \geqslant 2,u$ is superharmonic in $ {{\mathbf{R}}^N}$ if and only if $ D$ is convex. When $ N = 2$, this criterion requires the superharmonicity of $ u$ in $ D$ only.


References [Enhancements On Off] (What's this?)

  • [1] W. H. J. Fuchs, Topics in the theory of functions of one complex variable, Manuscript prepared with the collaboration of Alan Schumitsky. Van Nostrand Mathematical Studies, No. 12, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto, Ont.-London, 1967. MR 0220902 (36 #3954)
  • [2] Frederick A. Valentine, Convex sets, McGraw-Hill Series in Higher Mathematics, McGraw-Hill Book Co., New York, 1964. MR 0170264 (30 #503)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 31B05, 52A20

Retrieve articles in all journals with MSC: 31B05, 52A20


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1985-0776186-8
PII: S 0002-9939(1985)0776186-8
Keywords: Superharmonic function, distance, convex set
Article copyright: © Copyright 1985 American Mathematical Society